Ulcerative colitis is a form of inflammatory bowel disease (IBD) that affects around 700,000 people in the United States. There's no cure for ulcerative colitis, and people with the disease experience a range of painful and debilitating symptoms. Ulcerative colitis can increase the risk of other health problems, and some of the treatment methods used on IBD patients can also cause unwanted complications. Learn more about the side effects of ulcerative colitis, and find out why the disease can increase your risk of skin cancer.
How ulcerative colitis affects the body
Scientists are not yet sure what causes ulcerative colitis, but research suggests the disease can occur because of genetics or environmental factors. Doctors believe the condition may occur when the body reacts badly to unwanted foreign substances called antigens that prompt an abnormal response in your immune system.
With ulcerative colitis, your immune system mistakenly attacks food and other substances, sending white blood cells into the lining of your intestines. This response leads to severe inflammation and ulceration, prompting a serious of side effects that include gas, persistent diarrhea, bloody stools and fatigue.
Ulcerative colitis and your skin
Skin disorders are the second most common complication of IBD after arthritis, affecting around 5 percent of people with the condition. The over-active immune system that causes IBD can cause:
Unfortunately, some of the medications that doctors prescribe to treat the condition can also cause skin side effects. Sulfasalazine (commonly prescribed for ulcerative colitis patients) sometimes causes a rash, and long-term use of steroids can lead to stretch marks, thinning of the skin and acne.
More seriously, some ulcerative colitis medications can increase the risk of skin cancer.
Ulcerative colitis and skin cancer risk
To treat ulcerative colitis, doctors often prescribe thiopurine therapy. Medications like azathioprine suppress the body's immune system, helping to ease inflammation and other ulcerative colitis symptoms. Unfortunately, the drugs can also cause other health problems.
A 2014 cohort study looked at patient data over a ten-year period to look for a link between thiopurine therapy and skin cancer. Overall, the researchers concluded that the patients who used these drugs were twice as likely to develop non-melanoma skin cancer.
A similar study by the Mayo Clinic reached a similar conclusion. A study of 170,000 people with IBD found that 180 patients also went on to develop melanoma. Statistically, this research meant that IBD patients are 37 percent more likely to develop skin cancer.
While these studies suggest a correlation, the research did not prove that the medications caused the skin cancer. It's important to remember that any inflammatory condition can increase the risk of cancer. If your immune system doesn't work properly, your body may also struggle to repair itself properly after a flare-up of ulcerative colitis. As such, cancerous cells may develop more easily for people with autoimmune disorders like IBD.
Nonetheless, based on the scientific evidence available, physicians will often warn ulcerative colitis patients about the increased risk of skin cancer, particularly if they diagnose thiopurine therapy. Indeed, the National Institute of Diabetes and Digestive and Kidney Diseases lists skin cancer as a possible side effect of several ulcerative colitis treatment methods.
Dealing with skin cancer symptoms
If you have ulcerative colitis, you should stay vigilant to the risk of skin cancer. The early signs of a melanoma can include:
If you spot these (or other) irregular skin symptoms, contact your doctor immediately. With early diagnosis, the survival rate from skin cancer is high. Indeed, at the earliest stage, the 5-year survival rate is around 97 percent.
Ulcerative colitis causes lifelong symptoms and side effects, and people with the disease are often at higher risk of skin cancer. Talk to your doctor for more information and advice about potential skin cancer surgery.Share
27 August 2015
I have struggled with allergies my entire life, and my health issues kept me from enjoying playgrounds and outdoor sports like the other kids. When my daughter started to sniffle and sneeze when she turned seven, I knew that I didn't want to stop my child from experiencing a fulfilling childhood. After a meeting with an allergist and a blood test, I found out that my daughter was allergic to pollen during the spring, summer, and fall months. I decided to allow my daughter to start shot therapy. While my daughter built up an immunity to the allergens, I decided to lessen symptoms by using natural health techniques. I found a variety of options online. Unfortunately, I had to weed through a great deal of information to find out what worked and what didn't. Let my research and trials guide you, so you can find out what really works.